Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Aberdeen, SD

April 18, 2004Brown County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 18, 2004, 2:09 PM CDT for Brown County, Spink County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 2:09 PM CDT (19:09 UTC)
Expired
Apr 18, 2004, 2:45 PM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Brown County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 25 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.2 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-600 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
-7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS53 KABR 181909
SVRABR
SDC013-115-181945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
209 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA
  SPINK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 245 PM CDT

* AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MELLETTE...OR ABOUT 20 MILES SOUTH OF
  ABERDEEN...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRENTFORD...WARNER AROUND 220 PM CDT
  STRATFORD AROUND 235 PM CDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4524 9864 4506 9853 4521 9813 4543 9836

$$
HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:55 AM CDT, 10 hours 14 minutes earlier.

Area forecast discussion, Apr 18, 3:55 AM CDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT SUN APR 18 2004

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
FORECAST CHALLENGE IS TEMPS AND PRECIP CHANCES.

GFS AND ETA 00Z RUNS STILL SUGGESTING SE CWA IN WARM SECTOR FOR A
BRIEF PERIOD TODAY. SAT IMAGERY SUGGESTS EXCELLENT POTENTIAL ATTM
FOR GOOD INSOLATION IN THIS AREA THROUGH THIS AFTERNOON...WHICH
SHOULD MAXIMIZE POTENTIAL FOR SFC BASED CONVECTION...BUT LOOKS LIKE
BEST THREAT FOR BAD STORMS THIS AFTERNOON/EVENING WILL BE SOUTH AND
EAST OF CWA...SO ONLY CARRYING A 30 POP FOR -TSRA OVER FAR SE CWA.
OTHERWISE...PREVIOUS COUPLE OF SHIFTS WORTH OF FORECAST THOUGHTS
STILL HOLDING WATER. SHOULD SEE SOME STRONG NNW WINDS THIS EVENING
AND OVERNIGHT BEHIND COLD FROPA WITH SFC HIGH BUILDING INTO THE CWA.
NEXT SHOT AT PRECIP OVER CWA COMES LATE MONDAY NIGHT OUT OVER FAR
WESTERN CWA WHERE MOISTURE RETURN SETS UP WITH NEXT APPROACHING S/W
TROUGH. THIS PRECIP POTENTIAL THEN SHIFTS EASTWARD ACROSS
CWA...ENDING BY LATE TUESDAY EVENING OVER FAR EASTERN CWA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
SHORT TERM WEATHER KEEPING THINGS INTERESTING.  EXTENDED PERIOD
OPENS WITH A RETREATING H5 WAVE MOVING OFF TO THE EAST. REMOVED
MENTION OF PRECIPITATION FROM GRIDS ASSOCIATED WITH THIS FEATURE AT
THE START OF THE PERIOD.  MUCH MORE DRAMATIC H5 LOW PULLS OUT OF THE
SOUTHWEST THURSDAY INTO FRIDAY.  AM A LITTLE CONCERNED FOR
TEMPERATURES WITH UPPER FLOW COMING OFF THE BACKSIDE OF A HUDSON BAY
LOW.  HAVE NOT MADE ANY MAJOR CHANGES TO TEMPERATURES FROM THE GOING
GRIDS.  DID DO SOME MINOR ADJUSTMENTS TO BLEND.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

DORN/KEEFE
Hazardous weather outlook, Apr 18, 5:48 AM CDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
548 AM CDT SUN APR 18 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191047-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING WARM FRONT WILL SET UP SHOP TODAY ACROSS EAST CENTRAL
SOUTH DAKOTA THIS MORNING. THEN...LATE TODAY A COLD FRONT WILL MOVE
THROUGH THE REGION. THESE TWO BOUNDARIES WILL ACT TO FOCUS SCATTERED
THUNDERSTORM DEVELOPMENT BY LATE THIS AFTERNOON. THE MOST LIKELY
REGION TO EXPERIENCE A THUNDERSTORM WILL BE OVER AN AREA ALONG AND
SOUTHEAST OF A LINE FROM SISSETON TO CLARK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:41 AM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts34 min
Apr 18, 6:02 AM CDTSevere Thunderstorm WarningABRMarshall, Roberts13 min
Apr 18, 6:17 AM CDTSevere Thunderstorm WarningABRRoberts13 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.